The 2013 graduates of the MFA Social Documentary Film program have created some of the most interesting, unique, humorous and thought provoking films out there, and you are invited to come check them out for free! Please join us on September 20th, 21st and 22nd for a weekend of very special documentary films. Tickets are free and can be reserved here.

Dates/Times (see below for schedule): 

September 20th (6:00pm-9pm)
September 21st (1pm-8pm) with a reception from 8pm-10pm
September 22nd (2pm-8:30pm)

SVA Theater Location:

  • 333 W 23rd Street (directions)
  • The Beatrice Theater (266 seats)

Ticketing/Seating: TICKETS HERE

More information: please call the MFA SocDoc Department @ 212-592-2919 or email info@mfasocdoc.sva.edu.

2013 Schedule: 

(schedule is subject to change)

FRIDAY 9/20

Victoria Campbell
Monsieur le Président
RT: 74 minutes (6:00 – 7:14 pm)

Filmed over three years in the aftermath of the 2010 Haitian earthquake, Monsieur le Président follows the ascension and confusing downfall of Gaston Jean Edy. The American filmmaker enters Haiti just days after the earthquake with a camera and a small valise of medical supplies. There she meets Gaston, a well-beloved voodoo priest in the Christ-Roi section of Port-au-Prince, who, with nothing but hustle and hope, revives a defunct neighborhood clinic and staffs it with a doctor and nurses. Gaston is a neighborhood hero, and the filmmaker works closely with him, but as their friendship grows, the story takes a sinister turn. No one is a hero. Nothing is what it seems.

Q&A 7:15 – 7:30 pm

Olga Klyachina
When People Die They Sing Songs
RT: 50 minutes (7:30 – 8:20 pm)

When People Die They Sing Songs is a story of mother and daughter who resolve to uncover their wartime past buried half a century ago. After suffering a stroke, 93-year-old Holocaust survivor Regina is getting music therapy.  Accompanied by her daughter, Sonia, and a music therapist, Regina sings the Yiddish and French songs of her youth. This revitalizes their mother-daughter relationship. With Regina’s help, Sonia tries to capture their family story. Emboldened to revisit a past that they were both so eager to forget, they are now anxious to remember. But Regina’s memory is rapidly succumbing to dementia.

Lauren Kraus
Search
RT: 40 minutes (8:30 – 9:10 pm)

Head to toe in camouflage and armed with an appetite for adventure, Bruce Barraclough Jr. is on a quest to show the world that Bigfoot exists. What starts as a hunt for the most mysterious creature on earth, ends in a discovery of the mystery that lives inside us.

Q&A 9:10 – 9:20 pm

SATURDAY 9/21

Enes Ozdil
Village Boy on the Stage
RT: 40 minutes (1:00  -1:40 pm)

Eren, a Turkish boy from the village of Kumyaka makes his way to Bursa City to perform with a professional touring theater company. Over the summer the theater company tours through local villages to perform their plays and to share their experiences with the villagers.  Eren anticipates returning to his Kumyaka with this company of professional actors.

Dooyoung Choo
Unravelling Family
RT: 60 minutes (1:40 – 2:40 pm)

Director Dooyoung Choo discovers the thinly veiled secret that his father is not his biological father.  Upon searching for his real father, he is faced with emotional wounds and scars from his family’s past. The journey to find his real father becomes a journey of self-healing.

Q&A 2:40 – 3:00 pm

Erik Spink
Hart Island
RT: 60 minutes (3:00 – 4:00 pm)

In a place called Hart Island, the unclaimed, unidentified, or indigent of New York City are buried in a potter’s field. Approximately one million people have been interred in communal graves dug by the prison labor of inmates from Riker’s Island Jail. Family members, activists, artists, and city officials work to improve the dignity of city burials and visitation to the Island.

Q&A 4:00  – 4:10 pm

BREAK Time  4:10 – 5:00 pm

Amitabh Joshi
Mustang Rising
RT: 70 minutes (5:00 -6:10 pm)

Mustang, a remote region in the Himalayas of Nepal known for its mystical setting, is increasingly affected by environmental and social changes. Due to a lack of education and employment opportunities, the majority of the youth are faced with a difficult decision—to stay or to leave. Tashi Bista is a local environmental activist with dreams of harnessing the strong winds of Mustang to bring electricity to all Mustangis. An ambitious young librarian, Dikee Dolker struggles to balance her professional life with the domestic and cultural demands that are traditionally put on the women of Mustang. Tse Long, a nomadic herdsman, faces the bleak employment alternatives in the region and contemplates crossing the boarder into India for a more promising future. Mustang Rising delicately interweaves these three extraordinary stories of Mustangis, illustrating the struggles of Nepalese youth.

Q&A/Break 6:10 – 6:30 pm

Candace Barbot
Detroit Dog Rescue
Running Time: 70 minutes (6:30 -7:40 pm)  

With over 70,000 abandoned homes and an unofficial unemployment rate of nearly 50 percent, Detroit is one of the most distressed and violent cities in the nation. Left behind are an estimated 50,000 homeless dogs.  Enter Hush.  Born and raised in Detroit, he assembles a rag-tag group of eclectic individuals, mostly friends, to tackle the overwhelming problem of abandoned dogs in the failing Motor City. As tough and resilient as the dogs they try to save, this unique, crazy and irreverent group of optimists brings compassion to a city that continues to spiral downwards.  In the process, they rescue not only severely neglected and abused dogs but also the isolated and forgotten people in the decaying neighborhoods of Detroit.

Q&A 7:40 – 8:00 pm

RECEPTION – 8:00 – 9:30 pm

SUNDAY 9/22

Andres Arias
The Tooth Fairy
RT: 40 minutes (2:00 – 2:40 pm)

Dr. Tania Rohany is a single 36-year-old dentist who, apart from serving the eclectic New York community of Washington Heights, has altruistically spearheaded dental health and hygiene missions to the underserved communities of developing nations and has advanced her professional acumen and experience to a global scope.  Will the ‘transforming power of love,’ however, threaten to derail Dr. Rohany’s chosen career path?  Or will it threaten to derail the doctor herself?

Soo Hyung Kim
Promise Land
RT: 60 minutes (2:40 – 3:40 pm)

Promise Land follows the experiences of Yujin and her friends, defectors who crossed the border from North Korea to South Korea in 2008 in order to survive.

Q&A/Break 3:40 – 4:00 pm

Justin Thomas
Truth Through a Lens
RT: 60 minutes (4:00 – 5:00 pm)

Filmmaker and media activist Dennis Flores dedicates his life to defending the oppressed and disenfranchised in his community against the onslaught of economic injustice and police brutality. However, when he falls in love with a fellow activist, he is confronted with the difficult decision of how much time he can devote to his adopted community family and still provide for the new family he longs to create as a husband and father.

Q&A/Break 5:00 – 5:50 pm

John Paul Redmond
Follow Me To Masdar
RT: 70 minutes (5:50 – 7:00 pm)

During the Cold War there was a race for the first man to land on the moon, and now the stopwatch is ticking again in the 21st century: the race for the first carbon free city. The filmmaker (a captain in the US Army who served in Afghanistan) has recently returned home and is planning to marry the girl of his dreams.  Just before his wedding he learns about a small country in the Middle East that manifests its own power and is well on its way to being the first carbon free city. Follow Me To Masdar is a metaphoric documentary that conjoins America’s exigency to harness carbon free energy and a US Army Captain’s life.

Q&A 7:00-7:15

Dana Kalmey
The Last 90 Minutes
RT: 70 minutes (7:15 – 8:25 pm)

What does it mean to be a dedicated, competitive athlete facing the end of your athletic career? How do you say goodbye to the sport that’s been your life-long companion?  The Last 90 Minutes is a journey with a women’s college soccer team in their final season as they face the end of their athletic careers. Pushing them to the limit is their headstrong, veteran coach, George, as they fight to win the ever-elusive championship.

Q&A 8:25  – 8:35 pm

 

Join our mailing list

Keep up with the School of Visual Arts MFA Social documentary program by joining our mailing list.

The code you provided does not match. Please try again.